Mississippi, 2020

Damaging Winds in Mississippi, August 16, 2020

August 16, 2020 · NWS JAN · 32 events in 18 counties and zones

A cold front moved across the ArkLaMiss region during the afternoon and evening of August 16th. Ahead of the front, temperatures in the mid to upper 90s helped to create a very unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$169,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A cold front moved across the ArkLaMiss region during the afternoon and evening of August 16th. Ahead of the front, temperatures in the mid to upper 90s helped to create a very unstable airmass. Storms that developed across the Golden Triangle quickly became better organized and plowed across central Mississippi, affecting locations generally along and east of the I-55 corridor during the late afternoon and evening hours. These storms brought damaging winds to the region, which resulted in downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 16, 11:35 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 16, 11:35 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1235 PM CDT Sun Aug 16 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
As a surface front drives through the area this afternoon and
evening, some scattered showers and thunderstorms will continue to
develop along it. The best chances of storms will be along and
north of I-20 corridor. Sites impacted by these storms will see
brief reductions in Visbys and strong wind gusts. Drier air and
winds from the north will prevail by late this evening across the
region.

&&

.DISCUSSION...

Temperatures continue to warm quickly across the region with most
sites already reaching the mid to upper 80s as of 10 AM. A
surface front currently draped across the Memphis Metro area will
continue to push south towards the ArkLaMiss today. Moisture
pooling will help lead to increased humidities south of the front.
Will continue the heat advisory through 23Z.

Isolated storms have already begun to develop along the frontal
boundary in north MS. Latest CAM guidance has come into better
agreement about further convective initiation along the front as
it continues its trek southward. As the day continues, the
atmosphere ahead of the front will continue to destabilize with
SBCAPE values reaching 3-4K J/Kg by this afternoon in the
prefrontal airmass. This combined with steep lapse rates and just
enough moisture will result in an prefrontal environment capable
of producing isolated severe thunderstorms. Expect storms to fire
just ahead of the front early in the afternoon in north central MS
before racing south towards the I-20 corridor. The main threat
with any developing storms will be damaging straight line wind
gusts. A marginal risk of severe weather has been added to the HWO
outlook to account for this threat.

Prior discussion below:

Today and tonight... Aside from some patchy fog, things are
generally quiet across the region this Sunday morning. Though
winds have already shifted to northerly across the area with an
intial surface trough, the much- advertised cold front has yet to
reach the area, and thus considerable low level moisture remains.
With little in the way of disruptive cloud cover or precip through
the morning hours to inhibit heating and the potential for
moisture to pool ahead of the front, this will result in heat
indices rising into the triple digits across much of the area
today. With actual temps expected to be highest roughly west of
I-55, heat indices in those areas may reach 105F-110F during late
morning to afternoon time frame. Thus, we have opted to post a
Heat Advisory for that area today and will continue to advertise
heat stress concerns in the HWO/graphics.

As the weak cold front does finally move into the northern portions
of the area this afternoon, it will help to kick off scattered
convection, with coverage expected to be greater today than it was
yesterday. Deep layer shear will be modest, but instability is
forecast to be moderate to strong across most of the area with mid
level lapse rates expected to be somewhat steep as well. This may
support a few strong to severe storms during the afternoon to early
evening. Convection will dwindle shortly after sunset as the front
continues southward across the area with considerably drier air
filtering in overnight. /DL/

Monday through Saturday...
Most of the extended forecast continues to be defined by deep
ridging aloft over the western half of the CONUS. The southeastern
US is in an upper trough with northwesterly flow aloft,
occasionally weakly diffluent. And towards the end of the
week/into the weekend, both the GFS and the ECMWF break a small
wave out of the northern stream, splitting the flow out of phase
in the eastern half of the country. The actual temperatures remain
warm through the forecast...remaining in the 90s through the
week...as plenty of heat builds over the SW. However, the bigger
change in the forecast is the filtering in of drier air.
Northerly/northeasterly flow even at the sfc will drop the
dewpoints into the 60s in the afternoon through the end of the
week. As a result, max heat indices each day remain in the 90s.
Though not cooler overall, the heat stress is much reduced. After
a mostly dry start to the work week, precip starts edging into the
southeast due to outflows from convection along the coast on
Tuesday afternoon...spreading over much of the region Wednesday.
Once the diurnal showers/thunderstorms cycle starts...much of
central MS and the ArkLaMiss region have chance pops pretty
widespread by Thursday evening and into the first half of the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  69  91  68 /  40  28   6   0
Meridian      92  71  91  68 /  26  25   7   1
Vicksburg     92  69  91  68 /  44  28   2   0
Hattiesburg   94  72  92  69 /  11  21  15   2
Natchez       92  70  91  68 /  32  28   5   1
Greenville    91  67  91  67 /  57  13   1   0
Greenwood     91  67  92  67 /  58  20   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 6 PM CDT this evening for MSZ034-035-040>042-
     047-048-053-054-059>062.

LA...Heat Advisory until 6 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 6 PM CDT this evening for ARZ074-075.

&&

JPM3
Hazardous weather outlook, Aug 16, 9:22 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1022 AM CDT Sun Aug 16 2020

ARZ074-LAZ007-008-015-016-023>026-MSZ053-054-059>062-171530-
Ashley-Morehouse-West Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-Lincoln-
1022 AM CDT Sun Aug 16 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, south central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

DANGEROUS HEAT
THREAT...Elevated
TIMING...Today

Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

ARZ075-LAZ009-MSZ034-035-040-041-047-048-171530-
Chicot-East Carroll-Washington-Humphreys-Issaquena-Sharkey-Warren-
Hinds-
1022 AM CDT Sun Aug 16 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through this evening

DANGEROUS HEAT
THREAT...Elevated
TIMING...Today

Today through this evening, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts and
hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today, dangerous heat likely with peak heat index values ranging
from 105 to 110 degrees. Heat exhaustion will be likely with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ018-019-025-036-042>046-049-050-171530-
Bolivar-Sunflower-Leflore-Holmes-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Rankin-Scott-
1022 AM CDT Sun Aug 16 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ026>033-037>039-171530-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-
1022 AM CDT Sun Aug 16 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ051-052-055>057-063>065-072-073-171530-
Newton-Lauderdale-Simpson-Smith-Jasper-Lawrence-Jefferson Davis-
Covington-Marion-Lamar-
1022 AM CDT Sun Aug 16 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Today and Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Today, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ058-066-074-171530-
Clarke-Jones-Forrest-
1022 AM CDT Sun Aug 16 2020

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

3

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 16, 11:30 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
1230 PM CDT Sun Aug 16 2020

MSZ029-030-161815-
Clay MS-Webster MS-
1230 PM CDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBSTER AND WEST
CENTRAL CLAY COUNTIES UNTIL 115 PM CDT...

At 1229 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pyland, or 9 miles southwest of Houston, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Montpelier around 100 PM CDT.
  Clarkson around 105 PM CDT.
  Cumberland around 110 PM CDT.
  Pheba around 115 PM CDT.

Other locations impacted by this storm include Mantee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3360 8884 3354 8925 3372 8924 3372 8919
      3374 8919 3374 8904 3375 8903 3376 8895
TIME...MOT...LOC 1729Z 338DEG 15KT 3380 8912

EC
Special weather statement, Aug 16, 12:07 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
107 PM CDT Sun Aug 16 2020

MSZ029-030-032-033-161845-
Oktibbeha MS-Clay MS-Choctaw MS-Webster MS-
107 PM CDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW...NORTHERN
OKTIBBEHA...EAST CENTRAL WEBSTER AND SOUTHWESTERN CLAY COUNTIES UNTIL
145 PM CDT...

At 107 PM CDT, Meteorologists were tracking a strong thunderstorm
over Cumberland, or 10 miles southwest of Montpelier, moving
southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Maben and Mathiston around 115 PM CDT.
  Pheba around 120 PM CDT.
  Sherwood around 125 PM CDT.
  Starkville around 145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3362 8921 3371 8889 3347 8870 3335 8919
TIME...MOT...LOC 1807Z 337DEG 18KT 3360 8906

EC

The radar

The Columbus AFB radar (KGWX), 73 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
August 16, 12:20 PM CST
Where
Webster County, 3.19 mi ESE of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.600, -89.030

A tree was blown down across Highway 50 near the Clay County line. One lane of traffic was blocked.

Thunderstorm Wind, Oktibbeha

When
August 16, 12:52 PM CST
Where
Oktibbeha County, 0.69 mi S of Sturgis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
33.340, -89.050

A tree was blown down in the Sturgis area.

Thunderstorm Wind, Noxubee

When
August 16, 1:43 PM CST
Where
Noxubee County, 0.9 mi NE of Mashulaville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.090, -88.740

A tree was blown down along Highway 14 near Mashulaville.

Thunderstorm Wind, Neshoba

When
August 16, 2:20 PM CST
Where
Neshoba County, Dixon
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.670, -89.220

A few trees were blown down in Dixon.

Thunderstorm Wind, Lauderdale

When
August 16, 3:14 PM CST
Where
Lauderdale County, 0.58 mi E of Meridian
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.370, -88.710

A tree was blown down on a car along 36th Avenue.

Thunderstorm Wind, Attala

When
August 16, 3:34 PM CST
Where
Attala County, 4.44 mi NW of Kosciusko Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.120, -89.610

A tree was blown down on Highway 35 just north of Kosciusko.

Thunderstorm Wind, Leake

When
August 16, 3:37 PM CST
Where
Leake County, 0.69 mi N of Renfroe
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.860, -89.450

Several trees were blown down in the Renfroe area.

Thunderstorm Wind, Attala

When
August 16, 3:41 PM CST
Where
Attala County, 4.84 mi S of Wamba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.960, -89.620

A tree was blown down on Highway 43 South.

Thunderstorm Wind, Leake

When
August 16, 3:55 PM CST
Where
Leake County, 2.98 mi WNW of Dowell
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.910, -89.620

A tree was blown down along the Natchez Trace Parkway near the Leake and Attala county line.

Thunderstorm Wind, Madison

When
August 16, 4:33 PM CST
Where
Madison County, 4.06 mi WSW of Farmhaven to 4.86 mi ENE of Shocco
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.650, -89.810

A tree was blown down on the Natchez Trace Parkway and another tree and power line were blown down at Pat Luckett Road and Highway 17.

Thunderstorm Wind, Scott

When
August 16, 4:50 PM CST
Where
Scott County, 1.17 mi E of Morton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.350, -89.650

A tree was blown down across a power line along East 7th Avenue in Morton.

Thunderstorm Wind, Rankin

When
August 16, 4:55 PM CST
Where
Rankin County, 1.17 mi E of Rankin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
32.280, -89.900

Trees were blown down between Brandon and Pelahatchie.

Thunderstorm Wind, Madison

When
August 16, 4:59 PM CST
Where
Madison County, 0.69 mi S of Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
32.610, -90.030

Trees were blown down in Canton.

Thunderstorm Wind, Rankin

When
August 16, 5:04 PM CST
Where
Rankin County, 1.63 mi WNW of Rice Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
32.277, -90.056

A large tree was blown down on a mobile home at the corner of Fern Spring Drive and Vandevender Drive.

Thunderstorm Wind, Rankin

When
August 16, 5:18 PM CST
Where
Rankin County, 0.91 mi SW of Montery
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
32.170, -90.090

A tree was snapped in Florence from thunderstorm outflow winds.

Thunderstorm Wind, Rankin

When
August 16, 5:19 PM CST
Where
Rankin County, 2.72 mi SE of Lakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.190, -90.140

A tree was blown down along Old Pearson Road at Old Highway 49 due to thunderstorm outflow winds.

Thunderstorm Wind, Smith

When
August 16, 5:27 PM CST
Where
Smith County, 1.89 mi ESE of Sandpoint
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.070, -89.440

A tree was blown down on County Road 581.

Thunderstorm Wind, Jefferson Davis

When
August 16, 5:58 PM CST to 6:20 PM CST
Where
Jefferson Davis County, 4.19 mi S of Gwinville to 5.48 mi WSW of Carson
Measured
54 kt (62 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.690, -89.870

A swath of wind went through parts of Jefferson Davis County. Trees were blown down along Highway 13 north of Prentiss. A tree was blown down along Airport Road to the west of Prentiss. A tree was blown down on South Lily Rose Road near Progress and along Highway 13 south of Prentiss.

Thunderstorm Wind, Jefferson Davis

When
August 16, 6:03 PM CST to 6:10 PM CST
Where
Jefferson Davis County, 3 mi SSE of Mt Carmel to 1.38 mi N of Bassfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.610, -89.780

A swath of wind went through the eastern parts of Jefferson Davis County. Trees were blown down on Mt. Carmel Road, Granby Road and along Cavanaugh Road.

Thunderstorm Wind, Hinds

When
August 16, 6:15 PM CST
Where
Hinds County, 2.34 mi E of Pine Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.130, -90.330

A tree was blown down across Lebanon-Pinegrove Road.

Thunderstorm Wind, Hinds

When
August 16, 6:18 PM CST
Where
Hinds County, 1.38 mi N of Coopers Wells
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.250, -90.370

A tree was blown down across McFarland Road.

Thunderstorm Wind, Covington

When
August 16, 6:18 PM CST
Where
Covington County, 2.94 mi W of Seminary
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.550, -89.550

Trees and power lines were blown down on Cold Springs Road.

Thunderstorm Wind, Covington

When
August 16, 6:18 PM CST
Where
Covington County, 4.31 mi SSW of Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.560, -89.640

Trees and power lines were blown down along Blackjack-New Chapel Road near Mike Connor Lake.

Thunderstorm Wind, Forrest

When
August 16, 6:23 PM CST
Where
Forrest County, 3.6 mi W of Maybank
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.430, -89.440

A tree was blown down on Lott Town Road.

Thunderstorm Wind, Lawrence

When
August 16, 6:23 PM CST
Where
Lawrence County, 2.15 mi NNW of Robinwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
31.510, -90.090

Trees were blown down along Highway 587 south of Monticello.

Thunderstorm Wind, Hinds

When
August 16, 6:25 PM CST
Where
Hinds County, 0.91 mi SE of Fairchilds Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.190, -90.460

Trees were blown down across Oakley Palestine Road between Highway 18 and Dry Grove Road.

Thunderstorm Wind, Forrest

When
August 16, 6:28 PM CST
Where
Forrest County, 0.69 mi S of Eatonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.410, -89.330

Trees were blown down on Eatonville Road.

Thunderstorm Wind, Marion

When
August 16, 6:38 PM CST
Where
Marion County, 3.8 mi ENE of Columbia Marion Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.320, -89.760

A tree was blown down on Gates Road.

Thunderstorm Wind, Marion

When
August 16, 6:44 PM CST to 6:50 PM CST
Where
Marion County, 1.37 mi WSW of Fortenberry to Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.290, -89.890

A tree was blown down onto Highway 587 and trees were also blown down in Columbia.

Thunderstorm Wind, Forrest

When
August 16, 6:44 PM CST
Where
Forrest County, 5.56 mi S of Bonhomie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.200, -89.330

A tree was blown down across Tucker Road due to thunderstorm outflow winds.

Thunderstorm Wind, Lamar

When
August 16, 7:01 PM CST to 7:05 PM CST
Where
Lamar County, 0.59 mi E of Purvis to 4.1 mi W of Purvis
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
31.150, -89.410

Several trees were blown down across the county.

Thunderstorm Wind, Forrest

When
August 16, 7:03 PM CST
Where
Forrest County, 2.36 mi W of Mc Laurin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.170, -89.260

A tree was blown down across Anderson Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903071, 903072, 903075, 903468, 903078, 903115, 903116, 903117, 903121, 903122, 903123, 903126, 903124, 903470, 903129, 903130, 903131, 903445, 903446, 903155, 903156, 903447, 903448, 903459, 903461, 903157, 903462, 903464, 903465, 903472, 903474, 903476.